04302017Headline:

New York City, New York

HomeNew YorkNew York City

Email The Legal Examiner
The Legal Examiner
The Legal Examiner
Contributor •

Osteoporosis drugs associated with risk of serious eye disease

Comments Off

A new study shows that popular osteoporosis medications may increase risk of certain serious inflammatory eye diseases in first time users.

Canadian researchers analyzed data from the British Colombia Linked Health Database for first time users and non-users of oral bisphosphonate drugs, comparing the rates of eye inflammation between the groups. They found that first time users of the bisphosphonates were nearly twice as likely to develop Uveitis, a swelling and irritation of the uvea or middle layer of the eye, or Scleritis, an inflammation of the white outer wall of the eye called the sclera.

People taking bisphosphonate drugs should be aware or symptoms of Uveitis or Scleritis, which can include:

  • Blurred vision
  • Eye pain and tenderness
  • Read patches on the whites of the eye
  • Sensitivity to light
  • Tearing of the eye
  • Dark spots floating in the vision

People who take bisphosphonate medications and experience any of these side effects should seek treatment from their doctor to avoid long-term complications of Uveitis or Scleritis, including vision loss.

According to HealthDay News, bisphosphonates are the most common class of drugs prescribed for the prevention and treatment of osteoporosis. They include medications marketed as Fosamax (alendronate), Actonel (risedronate), Boniva (ibandronate), Atelvia (risedronate delayed release), Didronel (etidronate), and Skelid (tiludronate).

“This is the first study that quantifies the risk of uveitis and scleritis with these drugs. In the past, much attention has been given to other adverse events related to these drugs, mainly linking them [to] increasing the risk of atypical fractures, atrial fibrillation, and gastrointestinal cancer,” lead study author Mahyar Etminan, PharmD, MSc, told Medscape Medical News. “These findings are important because [they] bring to light another important adverse event, mainly ocular, that clinicians and patients may not have known about.”

Inflammatory ocular adverse events with the use of oral bisphosphonates: a retrospective cohort study appears in the April 2, 2012 issue of CMAJ, the journal of the Canadian Medial Association.